Journal of Scientific Computing

, Volume 54, Issue 2–3, pp 622–644 | Cite as

Optimal Trajectories of Curvature Constrained Motion in the Hamilton–Jacobi Formulation

  • Ryo Takei
  • Richard Tsai


We propose a PDE approach for computing time-optimal trajectories of a vehicle which travels under certain curvature constraints. We derive a class of Hamilton–Jacobi equations which models such motions; it unifies two well-known vehicular models, the Dubins’ and Reeds–Shepp’s cars, and gives further generalizations. Numerical methods (finite difference for the Reeds–Shepp’s car and semi-Lagrangian for the Dubins’ car) are investigated for two-dimensional domains and surfaces.


Viscosity Solution Optimal Path Jacobi Equation Jacobi Formulation Path Planning Problem 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.



The authors thank Professors S. Osher, P. Souganidis and A. Vladimirsky for helpful discussions, and Dr. Y. Landa and Mr. H. Shen for taking part in the early stages of this project. Takei was supported by ONR Grants N00014-07-1-0810 and N00014-08-1-1119, and the CHASE MURI Grant 556016. Tsai was supported by a Sloan Fellowship, National Science Foundation Grants DMS-0914465, DMS-0914840, and a MURI sub-contract from Univ. of S. Carolina Grant No. W911NF-07-1-0185. Takei thanks Prof. Claire Tomlin and the Hybrid Systems Lab at UC Berkeley for their hospitality during the completion of this work.


  1. 1.
    Backer, J., Kirkpatrick, D.: Finding curvature-constrained paths that avoid polygonal obstacles. In: SCG ’07: Proceedings of the Twenty-Third Annual Symposium on Computational Geometry, pp. 66–73, New York, NY, ACM (2007).Google Scholar
  2. 2.
    Bakolas, E., Tsiotras, P.: The asymmetric sinistral/dextral Markov–Dubins problem. In: IEEE Conference on Decision and Control, Shanghai (2007)Google Scholar
  3. 3.
    Barles, G., Souganidis, P.E.: Convergence of approximation schemes for fully nonlinear second order equations. Asymptot. Anal. 4(3), 271–283 (1991)MathSciNetMATHGoogle Scholar
  4. 4.
    Bardi, M., Capuzzo-Dolcetta, I.: Optimal Control and Viscosity Solutions of Hamilton–Jacobi–Bellman Equations. Systems & Control: Foundations & Applications. Birkhäuser Boston Inc., Boston, MA. With appendices by Maurizio Falcone and Pierpaolo Soravia. (1997).Google Scholar
  5. 5.
    Bardi M., Falcone, M., Soravia, P.: Fully discrete schemes for the value function of pursuit–evasion games. Advances in dynamic games and applications (Geneva, 1992). In: Basar T., Haurie A. (eds.) Annals of the International Society of Dynamic Games, vol. 1, pp. 89–105. Birkhäuser Boston, Boston, MA (1994).Google Scholar
  6. 6.
    Bardi, M., Falcone, M., Soravia, P.: Numerical methods for pursuit–evasion games via viscosity solutions. Stochastic and differential games. In: Annals of the International Society of Dynamic Games, vol. 4, pp. 105–175. Birkhäuser Boston, Boston, MA (1999).Google Scholar
  7. 7.
    Barraquand, J., Latombe, J.-C.: Nonholonomic multibody mobile robots: controllability and motion planning in the presence of obstacles. Algorithmica 10(2), 121–155 (1993)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Bellman, R.: Dynamic Programming. Princeton University Press, Princeton, NJ, Princeton Landmarks in Mathematics (2010). (Reprint of the 1957 edition, With a new introduction by Stuart Dreyfus 2010)Google Scholar
  9. 9.
    Bokanowski, O., Martin, S., Munos, R., Zidani, H.: An anti-diffusive scheme for viability problems. Appl. Numer. Math. 56(9), 1147–1162 (2006)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Bokanowski, O., Forcadel, N., Zidani, H.: Reachability and minimal times for state constrained nonlinear problems without any controllability assumption. SIAM J. Control Optim. 48(7), 4292–4316 (2010)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Cardaliaguet, P., Quincampoix, M., Saint-Pierre, P.: Optimal times for constrained nonlinear control problems without local controllability. Appl. Math. Optim. 36(1), 21–42 (1997)MathSciNetMATHGoogle Scholar
  12. 12.
    Cardaliaguet, P., Quincampoix, M., Saint-Pierre, P.: Numerical schemes for discontinuous value functions of optimal control. Set-Valued Anal. 8(1–2), 111–126 (2000)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Chen, G.-Q., Su, B.: On global discontinuous solutions of Hamilton–Jacobi equations. C. R. Math. 334(2), 113–118 (2002)MathSciNetMATHGoogle Scholar
  14. 14.
    Chen, Y., Shu, C.-W.: A discontinuous galerkin finite element method for directly solving the Hamilton–Jacobi equations. J. Comput. Phys. 223(1), 398–415 (2007)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Chitsaz, H., LaValle, S.M.: Time-optimal paths for a Dubins airplane. In: Proceedings IEEE Conference Decision and Control (2007)Google Scholar
  16. 16.
    Chitour, Y., Sigalotti, M.: Dubins problem on surfaces. In: IEEE Conference on Decision and Control, Seville (2005)Google Scholar
  17. 17.
    Crandall, M.G., Pierre-Louis, L.: Viscosity solutions of Hamilton–Jacobi equations. Trans. Am. Math. Soc. 277(1), 1–42 (1983)CrossRefMATHGoogle Scholar
  18. 18.
    Crandall, M.G., Pierre-Louis, L.: Two approximations of solutions of Hamilton–Jacobi equations. Math. Comp. 43(167), 1–19 (1984)MathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    Cowlagi, R.V., Tsiotras, P.: Existence and synthesis of curvature-bounded paths inside nonuniform rectangular channels. In: Proceedings of the 2010 American Control Conference, Baltimore, MD (2010).Google Scholar
  20. 20.
    Dubins, L.E.: On curves of minimal length with a constraint on average curvature, and with prescribed initial and terminal positions and tangents. Am. J. Math. 79(3), 497–516 (1957)MathSciNetCrossRefMATHGoogle Scholar
  21. 21.
    Falcone, M.: Fast marching methods for front propagation. Lecture notes at “Introduction to Numerical Methods for Moving Boundaries”, November (2007).Google Scholar
  22. 22.
    Falcone, M., Ferretti, R.: Semi-lagrangian schemes for Hamilton–Jacobi equations, discrete representation formulae and godunov methods. J. Comput. Phys. 175(2), 559–575 (2002)MathSciNetCrossRefMATHGoogle Scholar
  23. 23.
    Gonzalez, R., Rofman, E.: On deterministic control problems: an approximation procedure for the optimal cost i. the stationary problem. SIAM J. Control Optim. 23(2), 242–266 (1985)MathSciNetCrossRefMATHGoogle Scholar
  24. 24.
    Giga, Y., Sato, M.-H.: A level set approach to semicontinuous viscosity solutions for Cauchy problems. Commun. Partial Differ. Equ. 26(5–6), 813–839 (2001)MathSciNetCrossRefMATHGoogle Scholar
  25. 25.
    Hu, C., Shu, C.-W.: A discontinuous galerkin finite element method for Hamilton-Jacobi equations. SIAM J. Sci. Comput. 21, 666–690 (1999)MathSciNetCrossRefMATHGoogle Scholar
  26. 26.
    Ishii, H.: Perron’s method for Hamilton–Jacobi equations. Duke Math. J. 55(2), 369–384 (1987)MathSciNetCrossRefMATHGoogle Scholar
  27. 27.
    Jacobs, P., Canny, J.: Planning Smooth Paths for Mobile Robots, pp. 271–342. Kluwer Academic, Norwell, MA (1992).Google Scholar
  28. 28.
    Kao, C.Y., Osher, S., Qian, J.: Lax–Friedrichs sweeping scheme for static Hamilton–Jacobi equations. J. Comput. Phys. 196(1), 367–391 (2004)MathSciNetCrossRefMATHGoogle Scholar
  29. 29.
    Kao, C.-Y., Osher, S., Tsai, Y.-H.: Fast sweeping methods for static Hamilton–Jacobi equations. SIAM J. Numer. Anal. 42(6), 2612–2632 (2004)MathSciNetCrossRefGoogle Scholar
  30. 30.
    Konkimalla, P., Lavalle S.M.: Efficient computation of optimal navigation functions for nonholonomic planning. In: Proceedings of First IEEE Int’l Workshop on Robot Motion and, Control, pp. 187–192 (1999).Google Scholar
  31. 31.
    Kumar, A., Vladimirsky, A.: An efficient method for multiobjective optimal control and optimal control subject to integral constraints. J. Comput. Math. 28(4), 517–551 (2010)MathSciNetMATHGoogle Scholar
  32. 32.
    LaValle, S. M.: Planning Algorithms. Cambridge University Press, Cambridge, U.K. (2006)
  33. 33.
    Laumond, J.-P., Jacobs, P.E., Taix, M., Murray, R.M.: A motion planner for nonholonomic mobile robots. IEEE Trans. Robot. Autom. 10(5), 577–593 (1994)CrossRefGoogle Scholar
  34. 34.
    Lygeros, J., Pappas, G.J., Sastry, S.: An Introduction to Hybrid System Modeling, Analysis, and Control. Preprints of the First Nonlinear Control Network Pedagogical School, Athens, Greece (1999)Google Scholar
  35. 35.
    Markov, A.A.: Some examples of the solution of a special kind of problem on greatest and least quantities, (in russian). Soobshch. Karkovsk. Mat. Obshch 1, 250–276 (1887)Google Scholar
  36. 36.
    Margellos, K., Lygeros, J.: Hamilton–Jacobi formulation for reach–avoid differential games. IEEE Trans. Autom. Control 56(8), 1849–1861 (2011)MathSciNetCrossRefGoogle Scholar
  37. 37.
    Oberman, A.M.: Convergent difference schemes for degenerate elliptic and parabolic equations: Hamilton–Jacobi equations and free boundary problems. SIAM J. Numer. Anal 44(2):879–895 (electronic) (2006).Google Scholar
  38. 38.
    Patsko, V.S., Turova, V.L.: Numerical study of the “homocidal chauffeur” differential game with the reinforced pursuer. Game Theory Appl. 12, 123–152 (2007)MathSciNetGoogle Scholar
  39. 39.
    Patsko, V.S., Turova, V.L.: From Dubins’ car to Reeds and Shepp’s mobile robot. Comput. Vis. Sci. 12, 345–364 (2009)MathSciNetCrossRefMATHGoogle Scholar
  40. 40.
    Reeds, J.A., Shepp, L.A.: Optimal paths for a car that goes both forwards and backwards. Pac. J. Math. 145(2), 367–393 (1990)MathSciNetCrossRefGoogle Scholar
  41. 41.
    Reif, J.H., Hongyan, W.: Nonuniform discretization for kinodynamic motion planning and its applications. SIAM J. Comput. 30(1), 161–190 (2000)MathSciNetCrossRefMATHGoogle Scholar
  42. 42.
    Rouy, E., Tourin, A.: A viscosity solutions approach to shape-from-shading. SIAM J. Numer. Anal. 29(3), 867–884 (1992)MathSciNetCrossRefMATHGoogle Scholar
  43. 43.
    Saint-Pierre, P.: Approximation of the viability kernel. Appl. Math. Optim 29(2), 187–209 (1994)MathSciNetCrossRefMATHGoogle Scholar
  44. 44.
    Sethian, J.A.: A fast marching level set method for monotonically advancing fronts. Proc. Natl. Acad. Sci. 93, 1591–1595 (1995)MathSciNetCrossRefGoogle Scholar
  45. 45.
    Sonneborn, L., Van Vleck, F.: The bang-bang principle for linear control systems. SIAM J. Control 2, 151–159 (1965)Google Scholar
  46. 46.
    Soueres, P., Laumond, J.-P.: Shortest paths synthesis for a car-like robot. IEEE Trans. Autom. Control 41(5), 672–688 (1996)MathSciNetCrossRefMATHGoogle Scholar
  47. 47.
    Sussmann, H.J., Tang, G.: Shortest paths for the Reeds–Shepp car: a worked out example of the use of geometric techniques in nonlinear optimal control, pp. 91–10. Technical report, SYCON, Report (1991).Google Scholar
  48. 48.
    Sussmann, H.: The Markov–Dubins problem with angular acceleration control. In: IEEE Conference on Decision and Control, San Diego (1997)Google Scholar
  49. 49.
    Takei, R., Tsai, R., Shen, H., Landa, Y.: A practical path-planning algorithm for a vehicle with a constrained turning radius: a Hamilton–Jacobi approach. In: American Control Conference, 2010. ACC ’10, vol. 7. Montreal, QC (2010).Google Scholar
  50. 50.
    Tsai, Y.-H.R., Cheng, L.-T., Osher, S., Zhao, H.-K.: Fast sweeping algorithms for a class of Hamilton–Jacobi equations. SIAM J. Numer. Anal. 41(2):673–694 (electronic), (2003).Google Scholar
  51. 51.
    Tsai, Y.-H. R., Giga, Y., Osher, S.: A level set approach for computing discontinuous solutions of Hamilton–Jacobi equations. Math. Comput. 72(241):159–181 (electronic), (2003).Google Scholar
  52. 52.
    Tsitsiklis, J.N.: Efficient algorithms for globally optimal trajectories. IEEE Trans. Autom. Control 40(9), 1528–1538 (1995)MathSciNetCrossRefMATHGoogle Scholar
  53. 53.
    Wang, H., Agarwal, P.K.: Approximation algorithms for curvature-constrained shortest paths. In: SODA ’96: Proceedings of the Seventh Annual ACM-SIAM Symposium on Discrete Algorithms, pp. 409–418. Philadelphia, PA, USA (1996).Google Scholar
  54. 54.
    Zhao, H.: A fast sweeping methog for eikonal equations. Math. Comput. 74(250), 603–627 (2004)CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2012

Authors and Affiliations

  1. 1.Department of Electrical Engineering and Computer SciencesUC BerkeleyBerkeleyUSA
  2. 2.Department of MathematicsUniversity of TexasAustinUSA

Personalised recommendations